Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 252, NWS Sioux Falls, SD

July 29, 20254 counties in South Dakota; Pipestone County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2025, 7:45 PM CDT for 4 counties in South Dakota; Pipestone County, Rock County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2025, 7:45 PM CDT (00:45 UTC)
Expired
Jul 29, 2025, 8:30 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pipestone County, MN, Rock County, MN, Lake County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 4:54 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS53 KFSD 300045
SVRFSD
MNC117-133-SDC079-087-099-101-300130-
/O.NEW.KFSD.SV.W.0252.250730T0045Z-250730T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
745 PM CDT Tue Jul 29 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rock County in southwestern Minnesota...
  Southwestern Pipestone County in southwestern Minnesota...
  Southern Moody County in east central South Dakota...
  Southeastern Lake County in east central South Dakota...
  Northern Minnehaha County in southeastern South Dakota...
  Northeastern McCook County in southeastern South Dakota...

* Until 830 PM CDT.

* At 745 PM CDT, severe thunderstorms were located along a line
  extending from near Lyons to near Dell Rapids, moving southeast at
  25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Crooks, Baltic, and Lyons around 750 PM CDT.
  Sioux Falls, Garretson, Sherman, and Renner around 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4359 9680 4383 9621 4408 9677 4383 9722
TIME...MOT...LOC 0045Z 295DEG 24KT 4371 9698 4381 9665 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
1 follow-up statement
945 
WWUS53 KFSD 300115
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
815 PM CDT Tue Jul 29 2025

SDC087-300124-
/O.CAN.KFSD.SV.W.0252.000000T0000Z-250730T0130Z/
McCook SD-
815 PM CDT Tue Jul 29 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCCOOK COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern South Dakota.

&&

LAT...LON 4383 9621 4359 9680 4379 9714 4403 9666
TIME...MOT...LOC 0114Z 270DEG 24KT 4363 9676 4373 9643 

$$

MNC117-133-SDC079-099-101-300130-
/O.CON.KFSD.SV.W.0252.000000T0000Z-250730T0130Z/
Rock MN-Pipestone MN-Moody SD-Lake SD-Minnehaha SD-
815 PM CDT Tue Jul 29 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN ROCK...SOUTHWESTERN PIPESTONE...SOUTHERN MOODY...
SOUTHEASTERN LAKE AND NORTHERN MINNEHAHA COUNTIES...

At 814 PM CDT, severe thunderstorms were located along a line
extending from near Renner to near Sherman, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Garretson, Sherman and Renner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4383 9621 4359 9680 4379 9714 4403 9666
TIME...MOT...LOC 0114Z 270DEG 24KT 4363 9676 4373 9643 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:18 PM CDT, 1 hour 27 minutes earlier. Its key messages:

  • The potential for flooding rains is becoming more of a threat for areas near and south of I-90. Recent heavy rains have left behind saturated soils and numerous models are producing small areas of 2-6" of rain later tonight into Wednesday morning.
  • Isolated severe storms with large hail and damaging winds are possible this evening into tonight with half dollar sized hail and wind gusts to 75 mph the primary threats. The stronger chances will be closer to the Missouri River.
  • Next shower and thunderstorm chances likely occur over the weekend. However, uncertainty remains in the coverage and potential severity.
  • Temperatures expected to be below normal Wednesday into the weekend with highs mainly in the 70s and low 80s.&&
Area forecast discussion, Jul 29, 6:18 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
618 PM CDT Tue Jul 29 2025

.KEY MESSAGES...

- The potential for flooding rains is becoming more of a threat
  for areas near and south of I-90. Recent heavy rains have left
  behind saturated soils and numerous models are producing small
  areas of 2-6" of rain later tonight into Wednesday morning.

- Isolated severe storms with large hail and damaging winds are
  possible this evening into tonight with half dollar sized
  hail and wind gusts to 75 mph the primary threats. The
  stronger chances will be closer to the Missouri River.

- Next shower and thunderstorm chances likely occur over the
  weekend. However, uncertainty remains in the coverage and
  potential severity.

- Temperatures expected to be below normal Wednesday into the
  weekend with highs mainly in the 70s and low 80s.&&

.DISCUSSION...
Issued at 230 PM CDT Tue Jul 29 2025

An upper level wave will move from Colorado into Nebraska this
evening and then into southeast SD and southern MN by later tonight
into Wednesday morning. The latest water vapor loop does show a very
nice subtropical connection with mid level moisture streaming north
from Mexico into western SD. This wave will move into an environment
supportive of stronger updrafts as well as very slow storm motion.
While a few severe storms will be possible heavy rain appears to be
the main potential issue. Expected storm motion will be very slow
and with a warm cloud depth of about 14 kft and PWAT values around
1.75" any stronger storms could easily produce 2-4" per hour rates.
On top of the concern for this heavy rain is also the already
saturated soils in many areas with recent heavy rains the past 2-3
weeks. While widespread river flooding is not anticipated, local
streams and creeks as well as urban flash flooding will be the main
concerns. Model consensus continues to point towards two areas of
heavy rain, one north of I-90 and another more into northwest IA.

Wednesday will likely see quite a bit of lingering cloud cover as
rainfall gradually diminishes. By mid afternoon some of this cloud
cover will start to erode from north to south bringing about more
sunshine. Otherwise still some lingering humidity with dew points in
the mid to upper 60s, but high temperatures will come in lower,
mainly in the mid to upper 70s.

Wednesday night into Friday will see seasonally cool conditions with
highs in the 70s and lows in the 50s. This is in response to cooler
air settling in from the northeast.

Friday night into the weekend will see some weaker upper level
support move across the area bringing a couple of low confidence
chances for showers and thunderstorms. Isolated severe storms and
possibly locally heavy rain will be possible.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 613 PM CDT Tue Jul 29 2025

Scattered thunderstorms continue to move southeast through the
James River valley, and may begin to impact the I-29 corridor
later this evening. Eventually the severe weather risks may
lesson, but the persistent risk for lightning and brief gusty
winds will continue.

A low confidence forecast remains into the overnight hours as
convection over central and eastern Nebraska may rob a bit of
the return flow further north. Nevertheless, with the 850mb
boundary north of I-90, we'll still see an increased risk for
convection to develop after dark and through daybreak. Brief
reductions to MVFR visibility and occasional MVFR ceilings will
be possible.

Rain will move to the southeast by mid-morning with gradual
ceiling improvement through the day.

&&

.HYDROLOGY...
Issued at 230 PM CDT Tue Jul 29 2025

Rainfall totals over the past 7 days have been as high as 2
to 5 inches across northwest Iowa and immediately adjacent portions
of southwest Minnesota and southeast South Dakota. This has resulted
in soils nearing saturation and thus recent 1 hour flash flood
guidance as low as 1 to 1.5 inches and 3 hour flash flood guidance
as low as 1.5 to 2.5 inches over this area.

HREF 48 hour PMM QPF across our coverage area is generally in the 0.5
to 1.5 inch range with seemingly two different foci for 1.5 to 4
inches, one between the I-90 and Hwy 14 corridor and another
near/southeast of a Vermillion to Windom line. Individual model
members are in good agreement with localized pockets of rainfall as
high as 5 to 7 inches although agreement on location is poor. It is
this later area of greatest concern given the lowest flash flood
guidance and best signal in the NWM Rapid Onset Flooding guidance.
For this reason, have opted to issue a Flood Watch this evening into
Wednesday.

Predominant impacts are expected to be urban flash flooding and
sharp rises on smaller creeks and streams. Given a higher water
table, increased issues with basement flooding is also possible. In
terms of mainstem river impacts, HEFS guidance suggests generally a
5-10% chance of of river rises near/above flood stage although
uncertainty in placement of higher rainfall totals may be impacting
these probabilities some.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 10 PM CDT this evening through Wednesday
     morning for SDZ071.
MN...None.
IA...Flood Watch from 10 PM CDT this evening through Wednesday
     morning for IAZ002-003-012>014-020>022-031-032.
NE...Flood Watch from 10 PM CDT this evening through Wednesday
     morning for NEZ014.

&&

DISCUSSION...08
AVIATION...Dux
HYDROLOGY...Kalin
Hazardous weather outlook, Jul 29, 11:53 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1153 AM CDT Tue Jul 29 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-301700-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
1153 AM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop tonight and continue into
Wednesday morning and bring the potential for isolated severe
storms as well as heavy rainfall. Heavy rainfall over the past
couple of weeks has lead to saturated soils in many locations thus
rainfall amounts will not need to be quite as high to cause rapid
rises on creeks and streams as well as some urban flooding
issues. The best chance for the heavier rain will be from about 10
pm through 6 am.

The main concerns for severe weather will be half dollar sized
hail and wind gusts to 70 mph. The higher threat for a few severe
storms will be 7 pm to midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 29, 7:20 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
720 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Tstm Wnd Gst     8 WNW Dimock            43.51N 98.14W
07/29/2025  M62 MPH          Davison            SD   Mesonet

            Reported via mobile mesonet on X.

&&

BP
Local storm report, Jul 29, 7:30 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
730 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tstm Wnd Gst     2 NW Tripp              43.24N 97.99W
07/29/2025  M61 MPH          Hutchinson         SD   Mesonet

            Mesonet station 26 SD RWIS Tripp.

&&

JC
Local storm report, Jul 29, 7:35 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
735 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Gst     4 ENE Alexandria        43.67N 97.71W
07/29/2025  M60 MPH          Hanson             SD   Mesonet

            Mesonet station 213 SD RWIS Alexandria.

&&

JC
Local storm report, Jul 29, 7:40 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
740 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     Tstm Wnd Gst     1 SW Tyndall            42.98N 97.87W
07/29/2025  M60 MPH          Bon Homme          SD   Public

            Personal weather system.

&&

JC
Local storm report, Jul 29, 7:41 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
741 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Gst     2 NW Tripp              43.24N 97.99W
07/29/2025  M68 MPH          Hutchinson         SD   Mesonet

            Mesonet station 26 SD RWIS Tripp.

&&

JC
Local storm report, Jul 29, 7:44 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
744 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Gst     Bridgewater             43.55N 97.51W
07/29/2025  E75 MPH          McCook             SD   Emergency Mngr

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:06 PM CDTSevere Thunderstorm WarningFSDHanson, McCook, Miner54 min
Jul 29, 7:17 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson43 min
Jul 29, 7:33 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hanson, Hutchinson, McCook, Minnehaha, Turner and 1 more42 min
Jul 29, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Clay, Lincoln, Minnehaha, Turner, Union and 1 more64 min
Jul 29, 8:05 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMinnehaha55 min
Jul 29, 8:48 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Lincoln, Union42 min
Jul 29, 8:56 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Minnehaha, Turner, Union, Yankton49 min
Jul 29, 9:18 PM CDTFlash Flood WarningFSDUnion4 hr
Jul 29, 9:28 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union62 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.